How is acute hypotension treated
During conscious sedation, an overdose of either a benzodiazepine or an opiate may cause respiratory depression that manifests as acute hypotension. Vigorous stimulation (sternal rub) may remedy the situation. If not, pharmacologic reversal may be needed. If hypoxia is not the etiology of the hypotension, evaluation of a patient’s heart rate provides a simple algorithm for treating acute hypotension. A vasovagal reaction should be suspected if the patient is bradycardic, and treatment should proceed accordingly. If the patient is tachycardic, one should immediately evaluate for a source of blood loss. A fluid challenge with normal saline may help determine whether a patient has intravascular volume depletion. Pharmacologic intervention with epinephrine or dopamine may be indicated if the patient fails to respond to the fluid challenge. A complete algorithm for treating hypotension can be found in the ACLS guidelines.